[Skip to Content]
[Skip to Content Landing]
Article
February 1976

Disulfiram-Induced Encephalopathy

Author Affiliations

From the Department of Neurology, Stanford (Calif) University School of Medicine.

Arch Neurol. 1976;33(2):141-142. doi:10.1001/archneur.1976.00500020069012
Abstract

• Two patients with disulfiram-(Antabuse-)induced encephalopathy exhibited paranoid ideas, disorientation, impaired memory, ataxia, dysarthria, snout and grasp reflexes, and abnormal electroencephalograms. The first patient developed symptoms on two occasions, each time after disulfiram administration. The second patient experienced a generalized seizure followed by fulminant psychosis three weeks after starting disulfiram therapy. Spinal fluid examination in the latter patient revealed a low homovanillic acid (HVA) level. Since disulfiram inhibits dopamine oxidation, disulfiram-induced encephalopathy may be related to excess dopaminergic activity in the central nervous system.

×